What is Diabetic ketoacidosis. DKA?
Diabetic ketoacidosis, also referred to as simply ketoacidosis or DKA, is a serious and even life-threatening complication of type 1 diabetes. DKA is rare in people with type 2 diabetes.
DKA is caused when insulin levels are low and not enough glucose can get into the body’s cells. Without glucose for energy, the body starts to burn fat for energy.
Ketones are products that are created when the body burns fat. The buildup of ketones causes the blood to become more acidic. The high levels of blood glucose in DKA cause the kidneys to excrete glucose and water, leading to dehydration and imbalances in body electrolyte levels.
Diabetic ketoacidosis most commonly develops either due to an interruption in insulin treatment or a severe illness, including the flu.
What are the symptoms and signs of diabetic ketoacidosis?
The development of DKA is usually a slow process. However, if vomiting develops, the symptoms can progress more rapidly due to the more rapid loss of body fluid.
Early signs and symptoms of DKA include:
- Thirst, which arises due to dehydration
- Excessive urination, which occurs because the kidneys try to rid the body of excess glucose, and water is excreted along with the glucose
- High blood glucose (sugar) levels
- The presence of ketones in the urine
Other signs and symptoms of ketoacidosis occur as the condition progresses:
- Fatigue, which can be severe
- Nausea and/or vomiting
- Abdominal pain
- Flushing of the skin
- Dry skin
- Fruity odor to the breath, caused by ketones
- Difficulty breathing
- Mental status changes, including confusion or problems with concentration
What should I do if I think I may have, or someone I know may diabetic ketoacidosis?
You should test for ketones if you suspect you have early symptoms or warning signs of ketoacidosis. Call your health-care professional if your urine shows high levels of ketones. High levels of ketones and high blood sugar (glucose) levels, particularly if vomiting is present, can be warning signs for the development of DKA. Always seek medical assistance in this situation. Contact your doctor immediately or go to a hospital emergency department. DKA requires treatment in the hospital with intravenous fluid and electrolyte replacement and insulin.